What some experts say about Nausea and vomiting and PD
Nausea and vomiting are reported by many Parkinson’s patients, and may be the result of dopamine-based treatments aimed at alleviating motor symptoms. These symptoms can occur as the enteric nervous system of the GI tract, like the central nervous system, makes use of dopamine as a means of communication between neurons. Identical receptors for dopamine can be found in the GI tract as in the brain, and these play an important role in the movement of material through the intestinal tract. Nausea and vomiting can result from dopamine receptors within the gut interacting with Parkinson’s treatments, such as levodopa, that are intended to act upon dopamine receptors in the brain. These symptoms can alleviate over time; however, in cases of severe reaction to levodopa therapy, adjustments to treatment made in conjunction with a physician may be necessary. Such adjustments can include changes to dosage, or simply how such medication is taken, for example, by taking medication with a meal.
Nausea or bloating can result when the stomach empties its contents into the small intestine too slowly, a condition called gastroparesis. For people taking levodopa (Sinemet), this is a problem because the drug cannot be absorbed by the small intestine and travel to the brain. There is no therapy for gastroparesis; however, different ways of delivering levodopa are being studied, such as skin patches, to avoid this problem.
Because protein interferes with the absorption of carbidopa-levodopa, take the medication either 30 minutes before or one to two hours after a meal. If nausea is a problem, eat a low-protein snack, such as soda crackers or juice with your medication. If the nausea does not resolve, call your doctor. You may need supplemental carbidopa to help resolve this side effect. Carbidopa minimizes some of the side effects (nausea, loss of appetite, vomiting, low blood pressure) of levodopa.
This and more good advice at
This one is in the “grasping at straws” category, but….
Research findings suggest that nabilone, a medication used to manage vomiting and nausea in cancer patients undergoing chemotherapy, may help to lessen non-motor symptoms of Parkinson's disease. Read on to learn more.